Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS New Orleans, LA

June 24, 2020Orleans Parish, Saint Bernard Parish, Saint Tammany Parish, Louisiana; Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 24, 2020, 8:58 AM CDT for Orleans Parish, Saint Bernard Parish, Saint Tammany Parish, Louisiana; Hancock County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 8:58 AM CDT (13:58 UTC)
Expired
Jun 24, 2020, 9:30 AM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orleans Parish, LA, Saint Bernard Parish, LA, Saint Tammany Parish, LA, Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS54 KLIX 241358
SVRLIX
LAC071-087-103-MSC045-241430-
/O.NEW.KLIX.SV.W.0071.200624T1358Z-200624T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
858 AM CDT Wed Jun 24 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Bernard Parish in southeastern Louisiana...
  Orleans Parish in southeastern Louisiana...
  Southeastern St. Tammany Parish in southeastern Louisiana...
  Southwestern Hancock County in southern Mississippi...

* Until 930 AM CDT.

* At 857 AM CDT, a severe thunderstorm was located near East New
  Orleans, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Orleans, East New Orleans, Lake Catherine, Meraux and
  Pearlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3005 8949 3018 8961 3002 8972 3004 8982
      2994 8984 2992 8992 3005 8998 3015 8988
      3010 8981 3017 8974 3016 8970 3018 8968
      3018 8976 3021 8977 3030 8959 3018 8953
      3015 8957 3006 8946
TIME...MOT...LOC 1357Z 245DEG 30KT 3004 8988 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:04 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 4:04 AM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed Jun 24 2020

.SHORT TERM...
Deep tropical moisture, with PW values north of 2", continues to
stream over the area this morning. And this does not look to stop
through at least Thu. Taking a look at vectors, mass fields and the
hodo, there is very good evidence that the environment is very
supportive of training thunderstorms starting now thourgh roughly
11am today. Afterwards, these paramaters fall out of favor for this
scenario and all activity becomes more progressive and transitory.

A weak sfc low will set up today near the Houston area. Upper level
disturbances will be connected with sfc variables provided by the
weakness the sfc gives to keep sh/ts moving through the area into at
least Thu. The sfc low will pull out Thu bringing rain chances a bit
lower but definitely not shutting down the water works. Activity may
simply take a bit longer to get started with daytime heating. Some
of the stronger thunderstorms could cause some damaging straight
line winds. As normal during tropical environments, waterspouts and
a weak tornado will remain a possibility. But the main thing to look
for is the potential for flooding rainfall. This is still expected
to be localized and the most prominant thing would be streets and
low lying areas that normally flood during heavy rainfall.

Eventhough, each day will bring a chance of rain into next week. The
activity may take longer to get started and allow a few areas to dry
out each day. A slow progression to lower precip chances will occur
into mid next week.

&&

.AVIATION...
Some sites are expected to have prevailing showers and tempo TS
starting again during the pre 12z hour. All sites will eventually
have these conditions at some point during the morning. This should
be ongoing through the day once again. This activity will bring at
least IFR conditions with a few LIFR possible as +TSRA move
overhead. Outside the sh/ts VFR will be noted at each terminal but
should not last long as the majority of the day will be -SHRA and
TSRA at most terminals. A lull in activity once again overnight only
to give way to more of these same conditions for Thu.

&&

.MARINE...
Onshore wind speeds will continue to fluctuate between around 10kt
during the day and 15kt during the night. Nocturnal sh/ts numbers
will continue to be high each night for the next few nights. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these
could be found in the nearshore waters and lakes mainly during the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  84  73 / 100  60  80  10
BTR  83  72  83  74 / 100  50  70  10
ASD  87  72  87  74 / 100  40  60  10
MSY  86  76  87  78 / 100  40  60  10
GPT  85  75  86  77 /  90  30  50  10
PQL  88  73  88  74 /  80  30  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 24, 7:54 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
754 AM CDT Wed Jun 24 2020

LAZ059-060-065-241345-
St. Charles-Upper Terrebonne-Upper Lafourche-
754 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. CHARLES...
NORTHEASTERN TERREBONNE AND NORTH CENTRAL LAFOURCHE PARISHES...

At 754 AM CDT, a strong thunderstorm was located near Mathews, or 7
miles northeast of Houma, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lockport, Mathews, Paradis, Des Allemands, Raceland, Bayou Gauche and
Boutte.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2967 9074 2993 9046 2973 9026 2955 9056
      2955 9062
TIME...MOT...LOC 1254Z 229DEG 15KT 2965 9061

PG
Special weather statement, Jun 24, 7:56 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
756 AM CDT Wed Jun 24 2020

LAZ039-MSZ077-241345-
Washington-Pearl River-
756 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND NORTHWESTERN PEARL RIVER COUNTIES...

At 755 AM CDT, a strong thunderstorm was located 7 miles west of
Varnado, or 8 miles northwest of Bogalusa, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Poplarville, Varnado and Angie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3084 8950 3076 9000 3093 9006 3101 8985
      3100 8956
TIME...MOT...LOC 1255Z 253DEG 21KT 3087 8996

PG
Special weather statement, Jun 24, 8:29 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
829 AM CDT Wed Jun 24 2020

LAZ056-065-066-241400-
Lower Terrebonne-Upper Terrebonne-Assumption-
829 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TERREBONNE AND SOUTH
CENTRAL ASSUMPTION PARISHES...

At 829 AM CDT, a strong thunderstorm was located 16 miles south of
Amelia, or 19 miles south of Morgan City, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Houma, Gray, Bayou Cane, Schriever and Dulac.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2931 9119 2933 9117 2929 9116 2930 9112
      2933 9113 2937 9120 2943 9121 2947 9126
      2971 9102 2973 9079 2950 9056 2930 9093
      2933 9094 2933 9099 2928 9097 2925 9102
      2927 9103 2924 9104 2920 9111
TIME...MOT...LOC 1329Z 221DEG 45KT 2943 9114
Special weather statement, Jun 24, 8:42 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
842 AM CDT Wed Jun 24 2020

LAZ061-062-064-241415-
Orleans-Upper St. Bernard-Upper Jefferson-
842 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES...

At 841 AM CDT, a strong thunderstorm was located near Arabi, or near
Chalmette, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Harvey, Timberlane, Gretna,
Terrytown, Meraux, Arabi, Violet and Lakefront Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3002 9011 3006 8997 3015 8988 3015 8985
      3010 8984 3010 8981 3017 8974 3017 8973
      3007 8970 3006 8973 3002 8972 3004 8982
      3002 8984 2995 8980 2994 8975 2994 8976
      2989 9007
TIME...MOT...LOC 1341Z 255DEG 22KT 3001 9000

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 AM CDTTornado WarningLIXEast Baton Rouge, Livingston20 min
Jun 24, 5:29 AM CDTTornado WarningLIXTangipahoa, Washington31 min
Jun 24, 5:37 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena23 min
Jun 24, 5:46 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa29 min
Jun 24, 6:08 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa37 min
Jun 24, 6:12 AM CDTTornado WarningLIXSaint Helena, Tangipahoa, Washington33 min
Jun 24, 6:40 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington35 min
Jun 24, 7:12 AM CDTTornado WarningLIXWashington33 min
Jun 24, 7:54 AM CDTSpecial Weather StatementLIXSaint Charles51 min
Jun 24, 8:06 AM CDTSevere Thunderstorm WarningLIXWashington24 min
Jun 24, 8:29 AM CDTSpecial Weather StatementLIXTerrebonne31 min
Jun 24, 8:42 AM CDTSpecial Weather StatementLIXOrleans33 min
Jun 24, 8:44 AM CDTSpecial Marine WarningLIX31 min
Jun 24, 8:50 AM CDTSpecial Marine WarningLIX25 min
Jun 24, 9:16 AM CDTSpecial Weather StatementLIXAssumption, Lafourche, Saint Charles, Saint James44 min
Jun 24, 9:24 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 10:08 AM CDTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Jun 24, 10:18 AM CDTSpecial Marine WarningLIX42 min
Jun 24, 10:24 AM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
Jun 24, 10:24 AM CDTSpecial Weather StatementLIXOrleans36 min
Jun 24, 10:50 AM CDTTornado WarningLIXJefferson, Plaquemines, Saint Bernard25 min
Jun 24, 11:09 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 11:10 AM CDTAreal Flood WarningLIXSaint Charles2 hr
Jun 24, 12:09 PM CDTSpecial Marine WarningLIX66 min
Jun 24, 12:41 PM CDTAreal Flood WarningLIXEast Baton Rouge, Livingston3 hr
Jun 24, 1:03 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more29 hr
Jun 24, 2:48 PM CDTSpecial Weather StatementLIXEast Baton Rouge57 min
Jun 24, 2:51 PM CDTSpecial Weather StatementLIXTerrebonne54 min
Jun 24, 2:54 PM CDTSpecial Weather StatementLIXEast Baton Rouge66 min
Jun 24, 3:00 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, West Baton Rouge30 min
Jun 24, 3:38 PM CDTSevere Thunderstorm WarningLIXTerrebonne41 min
Jun 24, 4:35 PM CDTFlash Flood Warning EmergencyConsiderable damage threatLIXAssumption, Lafourche, Terrebonne3 hr
Jun 24, 5:18 PM CDTSpecial Marine WarningLIX57 min
Jun 24, 5:51 PM CDTSpecial Weather StatementLIXJefferson54 min
Jun 24, 5:55 PM CDTTornado WarningLIXLafourche20 min
Jun 24, 6:09 PM CDTSpecial Marine WarningLIX51 min
Jun 24, 6:15 PM CDTSpecial Marine WarningLIX60 min
Jun 24, 5:57 AM CDTTornado WarningLIXPike, Walthall33 min
Jun 24, 6:25 AM CDTTornado WarningLIXWalthall35 min
Jun 24, 6:44 AM CDTTornado WarningLIXPike, Walthall31 min
Jun 24, 7:09 AM CDTTornado WarningLIXWalthall36 min
Jun 24, 7:56 AM CDTSpecial Weather StatementLIXPearl River49 min
Jun 24, 8:38 AM CDTTornado WarningLIXPearl River37 min
Jun 24, 12:06 PM CDTSpecial Weather StatementLIXHarrison54 min
Jun 24, 12:36 PM CDTSpecial Weather StatementLIXJackson54 min
Jun 24, 12:53 PM CDTTornado WarningLIXJackson37 min
Jun 24, 1:00 PM CDTTornado WarningLIXJackson30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.